Florida, 2017

Rip Current in Florida, April 14, 2017

April 14, 2017 · NWS MLB · 1 event in 1 county or zone

A strong rip current caused five people to nearly drown as they were pulled about 100 yards seaward from the beach.

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong rip current caused five people to nearly drown as they were pulled about 100 yards seaward from the beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 14, 2:30 PM EST, 3 hours earlier.

Area forecast discussion, Apr 14, 2:30 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
330 PM EDT Fri Apr 14 2017

.DISCUSSION...

...Hazardous marine conditions on tap for the next few days...

Tonight-Saturday...Breezy onshore flow will continue for the next
H24 as a strong high pressure ridge over the western Atlantic
remains in control of the local wind/wx regime. Base don model
guidance and satellite imagery of the upstream CU field, it looks
like any mow chance for onshore moving Atlantic showers will remain
confined to the Treasure Coast Counties inland to Lake Okeechobee.
Winds are not anticipated to decouple tonight, so expect mild temps,
(L70s) up and down the east coast and a few cats cooler (L60s) well
inland. Nudged forecast mins near the coast up a few degrees above
guidance. Saturday maxes once again ranging from the U70s along the
coast to L80s inland.

Saturday Night...Brisk E/SE flow will prevail as a strong high pres
ridge centered off the Mid Atlc coast drifts acrs Bermuda and down
the SE seaboard. Model soundings/time sections indicate a solid 20-
25KTS thru the H100-H70 lyr, making the source region the area E/NE
of the Bahama Bank. Currently, mean RH values btwn are running 70-
80pct thru the H100-H70 lyr, which should be enough to support isold
shras as the onshore flow pushes this moisture toward east central
FL.

The presence of the Atlc ridge will maintain a strong subsidence
inversion in the H90-H80 lyr, keeping the airmass capped well blo
10KFT while limiting PWat values to 0.75"-1.00". Any shras that do
dvlp will be low-topped/low QPF (>0.10"). Steady onshore flow will
keep min temps 5-10F abv avg...M/U60s along the coast and L/M60s
inland.

Sunday-Tuesday...Little change in the WX pattern as the ridge
settles btwn Bermuda and the Bahama Bank while a dvlpg storm system
over the High Plains rides over its nrn flank. Tucked btwn the nrn
and srn branches of the jetstream, the ridge will weaken slightly
into early next week as its airmass modifies over the W Atlc.
However, the post frontal ridge in the wake of the storm system will
push off the Mid Atlc coast by late Tue and reinforce the Atlc
ridge.

Mean easterly flow through the H100-H70 lyr will serve to enhance
coastal shra activity, esp along the Treasure Coast as the wind
shift places the east FL Coast downwind of the nrn Bahamas and in
the path of the resulting leeward eddies. Proximity of the ridge
axis will maintain a mid lvl subsidence inversion that will cap the
lcl airmass AOB 10Kft. PWat values acrs the CWA will remain largely
AOB 1.00"...low top/low QPF shras will cont.

Rough surf through the weekend as the brisk onshore flow pushes a
long period swell into the ease FL coast and enhances the rip
current threat. The onshore flow will keep max temps near avg
(U70s/L80s along the coast, L/M80s interior)...min temps abv avg
(L/M60s...U60s along the immediate Treasure Coast).

Wednesday-Friday...(prev disc) Surface flow expected to gradually
shift to the SE, allowing for continued moistening of the low levels
over the central Peninsula. This should bring a slight increase in
maritime shower coverage, and perhaps even allow for diurnally-
driven showers over the interior. For now, have opted to go with
slightly higher (30%) shower chances given the increasingly moist
southeast flow. Temps continue their upward climb with mid/upper 80s
expected interior, low 80s near the coast.

&&

.AVIATION...VFR for the most part. Isolated showers could produce
very brief MVFR CIGs/VSBYs from VRB-SUA. Gusty winds from 060-090
up to 15-17KT gusting to 21-23KT will diminish post sunset, then
pick up again by mid Saturday morning.

&&

.MARINE...
Tonight-Saturday...CCAFS DRWP data continues to show 20KT winds in
the surface-1KM layer. Short range guidance continues to advertise
winds in the 18-22Kt range over the current and pending SCA areas,
while both the WNA and NWPS wave models are consistent in building
seas to 5-7FT near shore and up to 8FT offshore. SCA for all but the
nearshore Volusia leg looks to be in fine shape. No changes needed.

Saturday night-Sunday night...Sfc/bndry lyr winds will diminish as a
high pres ridge centered off the Carolina coast gradually weakens.
However, overall conditions will remain poor as the pgrad will
remain tight enough to support a gentle to moderate E/SE breeze that
will maintain a moderate swell. Seas 5-6FT nearshore and 6-7FT
offshore at daybreak, subsiding to 4-5FT nearshore and 5-6FT
offshore by sunset.

Monday-Tuesday...Ridge axis will remain centered btwn Bermuda and
the Bahama Bank, maintaining a gentle to moderate E/SE breeze acrs
the lcl Atlc. Seas 3-4FT nearshore and 4-5FT offshore Mon, subsiding
to 2-3FT nearshore and 3-4FT offshore by daybreak Tue.

Wednesday...Atlc ridge axis will be reinforced by a secondary ridge
expected to build off the Mid Atlc/New England coast. Local pressure
gradient will tighten thru the day, enough to support a moderate to
fresh SE breeze by late aftn/early evng. Seas building to 3-4FT near
shore and 4-5FT offshore early in the day, then 4-5FT near shore.

&&

.FIRE WEATHER...Persistent onshore flow will mitigate critically low
RH concerns for the foreseeable future. However the synoptic pattern
into early next week keeps rain chance confined to mostly light and
brief marine showers moving onshore, which means soil dryness and
associated indices will continue their inexorable climb as of late.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  67  78  62 /  10  10  10  10
MCO  83  64  82  62 /  10   0  10  10
MLB  79  72  78  66 /  10  10  10  20
VRB  79  72  78  64 /  20  20  20  20
LEE  84  63  83  64 /  10   0  10  10
SFB  82  64  81  61 /  10  10  10  10
ORL  83  65  82  63 /  10   0  10  10
FPR  79  72  78  64 /  20  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 8 PM this evening to 8 AM EDT Sunday
     for Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-
     Brevard County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 8 AM EDT Sunday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Cristaldi
MID TERM...Smith
DSS/LONG TERM....Bragaw
IMPACT WX...Combs
Hazardous weather outlook, Apr 14, 9:30 AM EST, 8 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1030 AM EDT Fri Apr 14 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150230-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1030 AM EDT Fri Apr 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
Brisk onshore winds and a 2 to 3 foot ocean swell will contribute
to a moderate rip current threat along east central Florida
beaches. The onshore winds will also build the surf through the
afternoon with rough surf expected. The rip current threat will
be highest after 1:30 PM due to tidal effects. Check with the
local beach patrol for information about ocean hazards and only
enter the ocean within sight of a lifeguard.

.WIND AND SEA IMPACT...
Onshore winds between 15 to 20 knots will elevate seas across the
Atlantic into tonight. This will make generate hazardous seas for
small craft operation on the open Atlantic.

.DENSE FOG/SMOKE IMPACT...
Local dense smoke will affect some roadways across eastern Orange
county and northwest Brevard county early Saturday morning.
For the past several days, portions of State Routes 5 28, 5 20
and 4 O7 have been closed in the early morning hours by highway
patrol due to smoke. Be sure to check road conditions if traveling
through these areas overnight. Leave extra time to reach your
destination safely. Always use extreme caution if you encounter
low visibility.

.FIRE WEATHER IMPACT...
Breezy northeast to east winds will have the potential to enhance
the spread of wildfires. Dry vegetation and low relative humidity
will also combine to continue a moderate to high fire danger
across most of east central Florida.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A persistent moderate to fresh easterly breeze will produce rough
breaking waves and dangerous rip currents along area beaches
through upcoming weekend. These winds also will produce poor to
hazardous conditions for small craft operation across the east
central Florida Atlantic waters.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
April 14, 5:30 PM EST to 6:30 PM EST
Where
Brevard forecast zone
Injuries
5 direct, 0 indirect
Reported by
Newspaper

Choppy surf and strong rip currents impacted the Brevard beaches and caused five teenagers to be pulled seaward and nearly drown at Patrick Air Force Base Beach. Rescuers returned the individuals to shore and they were transported to a local hospital for treatment of their injuries.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693375.